Acute Neurologic Decline in the ED: A Case Report on Recognizing ARIA in the Age of Anti-Amyloid Therapy
Skip to main content
eScholarship
Open Access Publications from the University of California

Acute Neurologic Decline in the ED: A Case Report on Recognizing ARIA in the Age of Anti-Amyloid Therapy

Creative Commons 'BY' version 4.0 license
Abstract

Anti-amyloid beta (Aß) immunotherapies are an emerging treatment for Alzheimer’s disease (AD) with a rare but significant risk of amyloid-related imaging abnormalities (ARIA). This visual case report describes a patient with lecanemab-induced ARIA to familiarize emergency providers with this critical adverse effect of novel anti-amyloid therapies. 

 

An 85-year-old female receiving lecanemab infusions presented to the emergency department (ED) with abruptly worsening confusion, an unsteady gait, and new left-sided deficits, including homonymous hemianopia and hemineglect. A non-contrast head computed tomography (CT) revealed extensive right parieto-occipital vasogenic edema, prompting magnetic resonance imaging (MRI), which confirmed extensive ARIA with edema (ARIA-E) on fluid-attenuated inversion recovery (FLAIR) sequences and microhemorrhages (ARIA-H) on T2-weighted sequences. Lecanemab was discontinued, and the patient experienced partial neurologic recovery after a four-day admission. However, she was discharged with persistent functional limitations, including an inability to drive and a need for caregiver assistance. 

 

This case underscores the need for emergency physicians to maintain a high index of suspicion for ARIA in patients on anti-Aß immunotherapies who present with new neurologic symptoms. Definitive diagnosis requires MRI, and management warrants prompt neurologic consultation.